It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Women's Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-17-2003, 07:12 AM   #1
Newbie
 
Join Date: Jun 2003
Location: Rochester, NY, USA
Posts: 5
wantinganswers HB User
Post Depo Provera--balancing out estrogen?

Hi, everyone. :-)

I just got my first Depo Provera shot last week after my friend had been raving about how wonderful it was for her (no hassle, no more periods, no more PMS). Dummy me--I should have read up on the side effects before doing this. Within 24 hours, my face was very oily and started to break out. I'm also really concerned about (the likely) weight gain, loss of sex drive (which undermines the reason for birth control in the first place!), dark patches on the skin, and increased facial hair. I fought against acne from age 9 to 35, finally getting it under control with dietary changes (cutting out milk, sugar, and most wheat), and since my skin finally cleared up, I'd hate for a stupid birth control method to ruin that. Perhaps that seems superficial, but if you struggled with acne for as long as I have, you'd understand.

I've been reading that the reason for the acne break-outs and increased facial hair is because Depo uses progesterone, not estrogen. I wonder if the estrogen could be balanced out by continuing to take estrogen-based b.c. pills. I know that that might interfere with the contraception effects, but perhaps it will normalize my skin. Since I don't have a boyfriend right now, I care more about my skin's appearance (so that maybe I can attract a boyfriend!) than I do about contraception (which, if I do find someone, can of course always be taken care of with a condom and contraceptive gel). Has anyone ever heard of Depo Provera being combined with estrogen-based pills?

 
Sponsors Lightbulb
   
Old 06-17-2003, 07:59 AM   #2
Inactive
 
Join Date: Nov 2000
Location: stoughton WI USA
Posts: 4,087
mlgable HB User
Post

Depo can have some nasty long term side effects. Please so a search on these boards about depo-provera and read up before you even consider going for another shot. It can work for some but for most the long term almost permanent side effects are not worth it. Do more research please.

 
Old 06-17-2003, 01:24 PM   #3
Veteran
 
Join Date: May 2003
Location: Maine
Posts: 321
jessilynn68 HB User
Post

Hi there -

I can't stress enough that you shouldn't just go on taking the bc pills with depo. There are side effects to all of these things, and I would ask your doc if there is something you can do to help with the side effects of the depo. I understand how you are feeling about the skin, but its not worth long-term health risks. When I started taking progesterine as a therapy for lupron, my dry skin went immediately to oily - same with my hair. I am 34 and all of a sudden had to change my skin care and hair care. Pain in the tushie, ya know? But you really need to do some more research, and talk to your doc BEFORE taking anything else with hormones. Good luck.

 
Old 06-17-2003, 01:26 PM   #4
Veteran
 
Join Date: May 2003
Location: Maine
Posts: 321
jessilynn68 HB User
Post

Hi there -

I can't stress enough that you shouldn't just go on taking the bc pills with depo. There are side effects to all of these things, and I would ask your doc if there is something you can do to help with the side effects of the depo. I understand how you are feeling about the skin, but its not worth long-term health risks. When I started taking progesterine as a therapy for lupron, my dry skin went immediately to oily - same with my hair. I am 34 and all of a sudden had to change my skin care and hair care. Pain in the tushie, ya know? But you really need to do some more research, and talk to your doc BEFORE taking anything else with hormones. Good luck.

 
Old 06-18-2003, 03:27 AM   #5
Junior Member
 
Join Date: Feb 2003
Location: Columbus, OH USA
Posts: 10
SuzCat HB User
Post

One more thing to add, just to clear up any confusion. Depo-Provera is a form of PROGESTIN, which is *not* the same thing as PROGESTERONE. Progestins are synthetic hormones that do not act in the body the same way as progesterone does, and progestins have a lot of negative side-effects that progesterone in its natural form do not have.

Why do drug companies use progestins instead of bio-identical progesterones in their products?? The answer is simple: you can't patent progesterone, but you CAN patent a synthetic progestin. It all comes back to the almighty dollar.

If you ever look into taking any product that is progesterone-based, be sure its main ingredient is natural USP progesterone, which will not harm your body, and NOT a progestin, which will cause a lot of the negative side-effects you mentioned in your first post.

Fertility doctors know this difference very well. When a woman has low progesterone levels that are keeping her from getting pregnant, the doctor will prescribe progesterone supplements to take after ovulation. These supplements are ALWAYS natural USP progesterone supplements and NEVER progestins, because the progestins can harm the fetus but the USP progesterone is safe to take in pregnancy. Needless to say, they are NOT the same!!

Just wanted to make sure that was clear...

--Suz

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Alesse
Diflucan
Flagyl
Ibuprofen
Motrin
  Naproxen
Provera
Tylenol
Vicodin Yasmin




TOP THANKED CONTRIBUTORS



STLouisgal (48), Kszan (40), Titchou (30), twohands (23), janewhite1 (14), Seraph (13), sjb (12), solofelix (10), Vanilla Kiss (10), slenderella (9)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 07:25 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!